Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2004, 9:51 AM EDT for Chenango County, Otsego County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 9:51 AM EDT (13:51 UTC)
- Expired
- May 24, 2004, 10:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Chenango County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
926
WUUS51 KBGM 241351
SVRBGM
NYC017-077-241430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
951 AM EDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK
SOUTHWESTERN OTSEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 1030 AM EDT
* AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR COVENTRY...OR
ABOUT 16 MILES SOUTH OF NORWICH...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OXFORD AT 955 AM EDT
BAINBRIDGE AT 1000 AM EDT
ROCKDALE AND GUILFORD AT 1005 AM EDT
MT UPTON AT 1010 AM EDT
GILBERTSVILLE AND UNADILLA AT 1015 AM EDT
OTEGO AT 1025 AM EDT
WEST END AND ONEONTA AT 1030 AM EDT
LAT...LON 4238 7515 4232 7539 4227 7543 4223 7570
4238 7576 4252 7530 4261 7497 4248 7494
$$
PADAVONAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 AM EDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 24, 4:00 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 400 AM EDT MON MAY 24 2004 .DISCUSSION... ANOTHER BUSY NIGHT WITH THUNDERSTORMS. THESE THUNDERSTORMS ARE TRAINING AND DROPPING LARGE AMOUNTS OF RAIN ON NRN COUNTIES OF CWA. WARNINGS AND ADVISORIES IN EFFECT. DAMAGING WIND ON THE WANE. LOW LEVELS MAY BE STABLE ENOUGH TO REDUCE THE SPEED AT SFC. THIS SHORT WAVE WILL FINISH UP EARLY THIS MORNING BEFORE A MUCH STRONGER SHORT WAVE MOVES IN FROM OHIO THIS AFTERNOON. AGAIN ANOTHER SLIGHT CHC DAY WITH MODERATE UNSTABLE AIR. 1500 TO 2000 CAPE. NOT AS MUCH LL SHEAR BUT WIND FIELDS ARE MUCH STRONGER WITH A 30 KT LOW LEVEL JET AND 50 PLUS AT MID LEVELS. SFC LOW WILL PUSH THROUGH COLD FRONT EARLY EVENING BRINGING TO AN END CONVECTION TEMPORARILY. AFTER A BRIEF REPRIVE AND PROBABLY FOG TONIGHT AND TUESDAY MORNING...NEXT SHORT WAVE AND SFC LOW WILL APPROACH MID TO LATE AFTERNOON TUESDAY. THIS TIME LOW LEVEL SHEAR GREAT BUT INSTABILITY CONDITIONAL. THIS WILL PUSH A COLD FRONT SLOWLY THROUGH TUESDAY NIGHT. FOLLOWED ETA CLOSELY WHICH SEEMS TO BE HANDLING CURRENT CONDITIONS BETTER. FEW CHANGES TO GRIDS. && .EXTENDED (TUE NGT-FRI)... A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND. && .AVIATION... GENERALLY VFR WX DESPITE THE +TSRA SOME MVFR VSBY WITH THE RAIN. ELM WENT DOWN TO LIFR BRIEFLY DUE TO FOG BUT NOW THAT THEY NEAR TH TS THINGS SHOULD STAY STIRRED UP ENOUGH TO KEEP VSBYS HIGHER. AFTER THIS BATCH GOES THROUGH A BREAK THEN MORE TS THIS AFTERNOON AND EARLY EVENING. MVFR MAINLY DUE TO VSBY IN TSRA. CIGS AND VSBY WILL PROBABLY GO IFR LATE TONIGHT BEHIND COLD FRONT BUT WILL BE AFTER 06Z. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM/AVIATION...TAC EXTENDED...MSE
Hazardous weather outlook, May 24, 4:41 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 441 AM EDT MON MAY 24 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-250900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 441 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 24, 8:18 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 818 AM EDT MON MAY 24 2004 NYZ022>025-044-241245- CHEMUNG NY-CORTLAND NY-SCHUYLER NY-STEUBEN NY-TOMPKINS NY- 818 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CORNING...OR ABOUT OVER COOPERS PLAINS...MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR... NEWFIELD AT 845 AM. THIS THUNDERSTORM HAS THE POTENTIAL TO DROP A QUICK HALF AN INCH OF RAIN. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
Special weather statement, May 24, 8:23 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 823 AM EDT MON MAY 24 2004 NYZ009-018-036-037-044-241300- CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY- 823 AM EDT MON MAY 24 2004 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING MOVING INTO THE AREA... AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM ROCHESTER TO BALDWINSVILLE...TO AUBURN TO CORTLAND...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...WEST EATON AND WAMPSVILLE AT 845 AM...AUGUSTA AND SOLSVILLE AT 900 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADWAYS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
Special weather statement, May 24, 8:34 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 834 AM EDT MON MAY 24 2004 NYZ024-PAZ038-241300- BRADFORD PA-CHEMUNG NY- 834 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL...MOVING TOWARD THE CHEMUNG AND BRADFORD COUNTY LINE. THE THUNDERSTORM WILL BE NEAR... GILLETT AND DUNNING AT 900 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
Special weather statement, May 24, 8:43 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 843 AM EDT MON MAY 24 2004 NYZ025-044-045-241315- CHENANGO NY-CORTLAND NY-TOMPKINS NY- 843 AM EDT MON MAY 24 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ITHACA...OR ABOUT OVER SLATERVILLE SPRINGS...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR... CINCINNATUS AND FREETOWN CORNERS AT 900 AM. PHARSALIA AND PITCHER AT 915 AM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. PADAVONA
Special weather statement, May 24, 9:17 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 917 AM EDT MON MAY 24 2004 NYZ036-037-045-046-241415- CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY- 917 AM EDT MON MAY 24 2004 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA... AT 914 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE EXTENDING FROM NEW HARTFORD TO HAMILTON TO NORWICH TO JOHNSON CITY...MOVING EAST AT 40 MPH. STRONG THUNDERSTORMS WILL BE NEAR... SOUTH NEW BERLIN AND RICHFIELD SPRINGS AT 945 AM. COOPERSTOWN AND ONEONTA...TO DELHI AT 1000 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. GILT
Special weather statement, May 24, 9:44 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BINGHAMTON NY 944 AM EDT MON MAY 24 2004 NYZ057-241445- DELAWARE NY-944 AM EDT MON MAY 24 2004 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 939 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...WAS ALONG A LINE EXTENDING FROM NORWICH TO BINGHAMTON.....MOVING EAST AT 35 MPH. STRONG THUNDERSTORMS WILL BE NEAR... MASONVILLE AT 1015 AM. TROUT CREEK AT 1030 AM. HAMDEN AND DOWNSVILLE AT 1045 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE LIKELY WITH THE STORMS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. GILT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:31 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 44 min |
| May 23, 10:03 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 42 min |
| May 23, 11:05 PM EDT | Flash Flood Warning | BGM | Oneida | 3 hr |
| May 23, 11:45 PM EDT | Flash Flood Warning | BGM | Madison, Onondaga | 3 hr |
| May 24, 2:00 AM EDT | Flash Flood Warning | BGM | Oneida | 6 hr |
| May 24, 2:45 AM EDT | Flash Flood Warning | BGM | Madison, Onondaga | 4 hr |
| May 24, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 34 min |
| May 24, 9:29 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 46 min |
| May 24, 10:46 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 44 min |
| May 24, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 46 min |
| May 24, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 45 min |
| May 24, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 39 min |
| May 24, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 44 min |
| May 24, 4:37 PM EDT | Tornado Warning | BGM | Oneida | 23 min |
| May 24, 5:00 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 30 min |
| May 24, 5:12 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 33 min |
| May 24, 5:19 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 56 min |
| May 24, 5:22 PM EDT | Tornado Warning | BGM | Broome, Delaware | 53 min |
| May 24, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 43 min |
| May 24, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 31 min |
| May 24, 6:28 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 62 min |
| May 24, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 46 min |
| May 24, 7:38 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.